Drug-induced immune thrombocytopenia: incidence, clinical features, laboratory testing, and pathogenic mechanisms

Publications

Share / Export Citation / Email / Print / Text size:

Immunohematology

American National Red Cross

Subject: Medical Laboratory Technology

GET ALERTS SUBSCRIBE

ISSN: 0894-203X
eISSN: 1930-3955

DESCRIPTION

18
Reader(s)
37
Visit(s)
0
Comment(s)
0
Share(s)

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue / page

Archive
Volume 37 (2021)
Volume 36 (2020)
Volume 35 (2019)
Volume 34 (2018)
Volume 33 (2017)
Volume 32 (2016)
Volume 31 (2015)
Volume 30 (2014)
Volume 29 (2013)
Volume 28 (2012)
Volume 27 (2011)
Volume 26 (2010)
Volume 25 (2009)
Volume 24 (2008)
Volume 23 (2007)
Volume 22 (2006)
Volume 21 (2005)
Volume 20 (2004)
Volume 19 (2003)
Volume 18 (2002)
Volume 17 (2001)
Volume 16 (2000)
Volume 15 (1999)
Volume 14 (1998)
Volume 13 (1997)
Volume 12 (1996)
Volume 11 (1995)
Volume 10 (1994)
Volume 9 (1993)
Volume 8 (1992)
Volume 7 (1991)
Volume 6 (1990)
Volume 5 (1989)
Volume 4 (1988)
Volume 3 (1987)
Related articles

VOLUME 30 , ISSUE 2 (June 2014) > List of articles

Drug-induced immune thrombocytopenia: incidence, clinical features, laboratory testing, and pathogenic mechanisms

Brian R. Curtis

Keywords : drug-dependent platelet antibodies, druginduced immune thrombocytopenia

Citation Information : Immunohematology. Volume 30, Issue 2, Pages 55-65, DOI: https://doi.org/10.21307/immunohematology-2019-099

License : (Transfer of Copyright)

Published Online: 06-November-2019

ARTICLE

ABSTRACT

Drug-induced immune thrombocytopenia (DIIT) is a relatively uncommon adverse reaction caused by drug-dependent antibodies (DDAbs) that react with platelet membrane glycoproteins only when the implicated drug is present. Although more than 100 drugs have been associated with causing DIIT, recent reviews of available data show that carbamazepine, eptifibatide, ibuprofen, quinidine, quinine, oxaliplatin, rifampin, sulfamethoxazole, trimethoprim, and vancomycin are probably the most frequently implicated. Patients with DIIT typically present with petechiae, bruising, and epistaxis caused by an acute, severe drop in platelet count (often to <20,000 platelets/µL). Diagnosis of DIIT is complicated by its similarity to other non–drug-induced immune thrombocytopenias, including autoimmune thrombocytopenia, posttransfusion purpura, and platelet transfusion refractoriness, and must be differentiated by temporal association of exposure to a candidate drug with an acute, severe drop in platelet count. Treatment consists of immediate withdrawal of the implicated drug. Criteria for strong evidence of DIIT include (1) exposure to candidate drug–preceded thrombocytopenia; (2) sustained normal platelet levels after discontinuing candidate drug; (3) candidate drug was only drug used before onset of thrombocytopenia or other drugs were continued or reintroduced after resolution of thrombocytopenia, and other causes for thrombocytopenia were excluded; and (4) reexposure to the candidate drug resulted in recurrent thrombocytopenia. Flow cytometry testing for DDAbs can be useful in confirmation of a clinical diagnosis, and monoclonal antibody enzyme-linked immunosorbent assay testing can be used to determine the platelet glycoprotein target(s), usually GPIIb/IIIa or GPIb/IX/V, but testing is not widely available. Several pathogenic mechanisms for DIIT have been proposed, including hapten, autoantibody, neoepitope, drug-specific, and quinine-type drug mechanisms. A recent proposal suggests weakly reactive platelet autoantibodies that develop greatly increased affinity for platelet glycoprotein epitopes through bridging interactions facilitated by the drug is a possible mechanism for the formation and reactivity of quinine-type drug antibodies.

You don't have 'Full Text' access of this article.

Purchase Article Subscribe Journal Share